- Question from LaLa: Is there an antidepressant that doesn't cause a decrease of sexual desire?
Leslie R. Schover, Ph.D.
There are several newer antidepressants that do not have as many sexual side effects. They include Effexor (generic name: venlafaxine). I believe that Celexa (generic name: citalopram) is another one. And a different type of antidepressant, Wellbutrin (generic name: bupropion), is also one that has very few sexual side effects.
Editor's Note: Wellbutrin is known to reduce the effectiveness of tamoxifen. If you are taking tamoxifen, talk to your doctor about alternative antidepressants. For more information, please visit the Breastcancer.org Tamoxifen page.
Marisa Weiss, M.D.
Effexor is also useful at helping decrease hot flashes. So if hot flashes are making you too hot for sex, then this might handle both issues, loss of libido and hot flashes.
Everyone is unique. Sometimes it will take trial and error, trying one antidepressant for a while and maybe having to switch over to another, in order to find the one that works for you and agrees with you.
- Leslie R. Schover, Ph.D. I would also add that besides reducing desire for sex, many of the antidepressants can make it difficult to reach an orgasm so that it takes a long time and a lot of stimulation.
The Ask-the-Expert Online Conference called Intimacy, Sex and Your Love Life featured Leslie R. Schover, Ph.D., Debra Thaler-DeMers, R.N., O.C.N., P.H.N., and Marisa Weiss, M.D. answering your questions about how to improve your sex life during and after breast cancer treatment.
Editor's Note: This conference took place in February 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.